Ohio, 2009

Hail in Ohio, June 1, 2009

June 1, 2009 · NWS ILN · 3 events in 2 counties and zones

Thunderstorms developed across Ohio during the morning of June 1st. Hail was the main threat with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed across Ohio during the morning of June 1st. Hail was the main threat with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 1, 7:09 AM EST, 9 minutes earlier.

Area forecast discussion, Jun 1, 7:09 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
809 AM EDT MON JUN 1 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE LOWER GREAT LAKES TODAY...WHICH
WILL DRAG A COLD FRONT INTO THE AREA THIS EVENING. THE FRONT WILL
LIFT BACK NORTH ON TUESDAY AS A WAVE OF LOW PRESSURE TRACKS ALONG
IT. THE FRONT WILL THEN PUSH SOUTH THROUGH THE AREA ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATING FORECAST TO ACCOUNT FOR A QUICKER LINE OF STORMS MOVING
THROUGH NRN CWA EARLY THIS MORNING. THIS IS ABOUT 6 HOURS FASTER
THAN THE MODELS WERE SAYING...AND APPEARS TO BE THE ONLY SHOT FOR
THE MORNING HOURS. SOME ISOLATED SHOWERS MAY BE FOUND BEHIND
IT EARLY THIS AFTERNOON. THIS LINE OF SHOWERS SHOULD LAY OUT A
FRONTAL BOUNDARY THAT WILL BECOME A FOCUS FOR MORE SHOWERS AND
STORMS LATER THIS AFTERNOON AND INTO THE EVENING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
FRONT WILL LIFT BACK NORTH ON TUESDAY AS LOW PRESSURE RIDES ALONG
THE BOUNDARY. SO MOST IF NOT ALL OF THE FORECAST AREA WILL BE IN
THE WARM SECTOR. BOTH TEMPERATURES AND DEW POINTS ARE FORECAST TO
BE HIGHER TOMORROW. SO EXPECT A BIT MORE INSTABILITY COMPARED TO
TODAY. THUS EVEN THOUGH THE PRIMARY FOCUS WILL BE ON THE NORTHERN
FRINGES...IT APPEARS THAT ISOLATED TO SCATTERED STORMS MAY DEVELOP
ANYWHERE ACROSS THE REGION.

ANY ACTIVITY THAT DOES DEVELOP WILL CONTINUE INTO THE EVENING
BEFORE DIMINISHING. MAY GET ANOTHER INCREASE IN SHOWERS AND
THUNDERSTORMS LATE TUESDAY NIGHT IN THE NORTHWEST ZONES AS A SHORT
WAVE APPROACHES AND THE FRONT BEGINS TO MOVE BACK INTO THE AREA.

A SHORT WAVE WILL MOVE ACROSS THE REGION ON WEDNESDAY WHICH WILL
PUSH THE FRONT THROUGH THE ENTIRE AREA. SHOWERS AND THUNDERSTORMS
SHOULD BECOME NUMEROUS AND HAVE RAISED POPS TO LIKELY. ADDITIONAL
SHORT WAVE ENERGY MOVING THROUGH NEARLY ZONAL FLOW WILL KEEP THE
CHANCE OF SHOWERS INTO WEDNESDAY NIGHT.

USED A MOS BLEND FOR TEMPERATURES THROUGHOUT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SOME SHOWERS MAY LINGER INTO THURSDAY IN THE SOUTHERN ZONES BEFORE
FINALLY MOVING OFF TO THE SOUTH AND EAST AS HIGH PRESSURE BUILDS
IN. A WEAK DISTURBANCE WILL MOVE THROUGH ON FRIDAY ALTHOUGH IT
APPEARS TO BE MOISTURE STARVED. THEN THE HIGH WILL BECOME
REESTABLISHED FOR SATURDAY. A DEVELOPING WARM FRONT WILL BRING THE
NEXT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
CONVECTIVE COMPLEX SLIDING JUST NORTH OF TAF SITES. EXPECT SOME
MID AND HIGH CLOUDS BUT BELIEVE PRECIP WILL STAY NORTH BUT WILL BE
CLOSE AT DAT. SOME THINING DURING AFTERNOON BUT SOME CU SHOULD
DEVELOP. ANOTHER ROUND OF SHRA/TSRA SHOULD AGAIN BE MAINLY NORTH
OF TAF SITES THIS EVENING. WILL MENTION POSSIBILITY IN DAY/CMH
AREA. EXPECT FOG WILL DEVELOP LATE TONIGHT TO SUNRISE TUESDAY WITH
INCREASING DEW POINTS AND LIGHT WINDS.

OUTLOOK...THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT
THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 1, 4:00 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT MON JUN 1 2009

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-020900-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
500 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON. AS
A COLD FRONT APPROACHES LATE IN THE DAY...SHOWERS AND
THUNDERSTORMS MAY DEVELOP INTO THE AREA. STORMS ARE EXPECTED TO
INCREASE IN COVERAGE INTO THE EVENING AS THE FRONT SLOWLY SAGS
SOUTHWARD. THERE MAY BE ENOUGH INSTABILITY INTO THE EVENING FOR A
FEW OF THE STORMS TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-020900-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Northern Indiana radar (KIWX), 117 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mercer

When
June 1, 7:18 AM EST to 7:20 AM EST
Where
Mercer County, Rockford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.680, -84.630

Hail, Mercer

When
June 1, 7:25 AM EST to 7:27 AM EST
Where
Mercer County, Celina
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -84.570

Hail, Auglaize

When
June 1, 7:47 AM EST to 7:53 AM EST
Where
Auglaize County, Minster to New Bremen
Measured
0.88 in hail
Reported by
Public
Coordinates
40.400, -84.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178780, 178784, 178787.